The "ADEPT" tool for delirium and agitation provides care guidelines for emergency department clinicians.
A recently developed tool for managing delirium and agitation in emergency room patients over age 65 features five steps: assess, diagnose, evaluate, prevent, and treat (ADEPT).
Older patients frequently present at emergency rooms with agitation, behavioral changes, or confusion, but delirium is often underrecognized. Research has shown delirium among hospitalized patients is predictive of prolonged hospital length stay, lengthened mechanical ventilation, and mortality.
A recent journal article published in Annals of Emergency Medicine details how to use the ADEPT tool. "It is rare for patients in this age group to present with a new-onset primary psychotic disorder or new-onset schizophrenia, so a medical cause should almost always be assumed until proven otherwise. Furthermore, the signs and symptoms of these patients' presentation may be subtle or atypical, so the evaluation should be thorough," the co-authors of the article wrote.
The co-authors define delirium as an "acute change in mental status, with waxing and waning symptoms, that can present with hyperactive, hypoactive, or mixed symptoms. Its presentation can be subtle or can be confounded by other symptoms or disorders, such as strokes, sepsis, adverse drug reactions, or intoxication."
The following highlights the ADEPT tool's five approaches.
A. Perform a thorough evaluation to seek possible underlying causes: The first step is to determine whether there are life-threatening conditions such as hypoxia and hypoglycemia, then to ensure patient and staff safety. The next step is to find out whether the patient has deviated from baseline functioning and the time course of that deviation, which usually requires consulting with a family member or caregiver.
B. Patient history, medication review, and collateral information: In addition to considering whether an adverse medication effect is at play, three of the most common causes of a sudden change in mental status are infections, metabolic or electrolyte disorder, and neurologic disorders.
C. Thorough physical exam: Patients should be examined for trauma or infection such as sacral ulcers. Bruising or abrasions could be evidence of an accidental trauma from falls, but the possibility of intentional trauma or neglect should also be considered. A physical exam should include assessing signs of stroke, intracranial hemorrhage, or subclinical seizures, which are possible life-threatening causes of agitation or altered mental status.
A. Screen for delirium: Clear signs of delirium include sudden onset of changed mental status, waxing and waning symptoms, inattention such as an inability to recite the days of the week backward, altered cognition such as disorientation or a new memory deficit, or altered awareness of the environment such as drowsiness.
B. Screen for underlying major neurocognitive disorder: Clinicians should work with family members or caregivers to determine the presence of delirium, dementia, or psychiatric conditions such as psychosis. Questions for family members or caregivers include whether there is a previous diagnosis of dementia or a psychiatric condition, sudden changes in cognition or behavior that often indicate delirium, and sleep disturbances. Disrupted sleep is an indication for delirium, dementia patients can have normal or fragmented sleep, psychosis patients have variable sleep patterns.
The primary focus of the "diagnose" step is to determine whether delirium is present. The focus of the "evaluate" step is to look for underlying causes of delirium.
A. Medical workup for agitation or confusion: Infections are the most common cause of delirium in the emergency room setting, followed by acute neurologic disorders such as ischemic stroke and intracranial hemorrhage. Adverse medication reactions also are a common cause of delirium, so medical workups should include a review of medication changes and use of medications linked to a high risk of causing delirium.
B. General tests: General tests for delirium patients should include a complete blood count, electrocardiogram, metabolic panel, glucose level test, and urinalysis with culture.
C. Specific, targeted testing and evaluation: More specific tests for delirium patients should be guided by medical history, physical examination, and symptoms. A routine computed tomography of the brain should be performed on patients with decreased consciousness level, fall, focal neurologic deficits, or head trauma.
A. Individual patient measures to prevent delirium: ER staff can take actions to prevent progression of delirium and ease symptoms, including treating underlying conditions, managing pain, and addressing unrelated symptoms such as nausea and constipation. If a patient has home medications, they should be administered as long as they are not contraindicated.
B. Hospital-based measures to prevent delirium: ER length of stay longer than 10 hours has been associated with increased delirium risk in older patients, so protocols should be in place to decrease length of stay for patients at risk of delirium such as transferring patients to the inpatient setting.
A. Multi-modal approach to treatment: Alternatives to medication such as distraction and reassurance are low-risk approaches to delirium treatment. A video message of family members can help calm patients.
B. Use verbal de-escalation principles: De-escalation through verbal interactions with patients can help them gain control without having to provide additional treatments.
C. Start with oral medications: If nonpharmacologic approaches are ineffective and a patient has an antipsychotic prescribed for home use, that medication should be administered in the ER. Other oral medication options include the following: risperidone, olanzapine, quetiapine, haloperidol.
D. Consider the use of intramuscular or intravenous medications: Although IM and IV medications should be used sparingly, they may be necessary if oral medications are ineffective or patients are at risk of harming themselves or others. IM and IV medications for delirium include ziprasidone, olanzapine, and haloperidol.
E. Avoid benzodiazepines: Clinicians should avoid administering benzodiazepines because they can cause prolonged sedation or increased delirium. If a patient has a home prescription for long-term use of benzodiazepines, the medication should be continued to avoid withdrawal symptoms.
F. Prevent harm and minimize side effects: Administering medications can place patients at risk, so they should be used mainly when patient and staff safety are in doubt. If medications are used, doses should be low.
Christopher Cheney is the senior clinical care editor at HealthLeaders.
Patients over age 65 frequently present at emergency rooms with agitation, behavioral changes, or confusion, but delirium is often underrecognized.
The first step in the care of older patients with these symptoms is to assess whether an underlying condition may be present.
The next step is to diagnose whether the patient is experiencing delirium.